Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Oct 21, 2017, 6:21 PM CDT for Coffey County, Franklin County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2017, 6:21 PM CDT (23:21 UTC)
- Expired
- Oct 21, 2017, 7:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
Counties Coffey County, KS, Franklin County, KS
The radar
The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -387 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 326 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
825
WWUS83 KTOP 212321
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
621 PM CDT SAT OCT 21 2017
KSZ055-056-058-059-220000-
Coffey-Franklin-Osage-Anderson-
621 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN...NORTHWESTERN
ANDERSON...SOUTHEASTERN OSAGE AND COFFEY COUNTIES UNTIL 700 PM CDT...
At 621 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Quenemo to 4 miles northwest of
Williamsburg to 3 miles southwest of Waverly to 8 miles southwest of
Gridley. Movement was northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Ottawa, Burlington, Pomona, Waverly, Williamsburg, New Strawn,
Quenemo, Melvern, Gridley, Princeton, Beto Junction, Harris and John
Redmond Reservoir.
This includes Interstate 35 between mile markers 155 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3820 9596 3851 9566 3864 9557 3870 9506
3851 9520 3805 9571 3804 9596
TIME...MOT...LOC 2321Z 239DEG 26KT 3861 9551 3852 9553 3837 9566 3798
9596
$$
BaergWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 21, 1:59 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Oct 21, 1:59 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Topeka KS 159 PM CDT Sat Oct 21 2017 .SHORT TERM...(This evening through Sunday) Issued at 156 PM CDT Sat Oct 21 2017 Thunderstorms should develop in the 2:30-4:00 PM timeframe across parts of northeast KS, along a cold front and pre-frontal confluence axis -- within a corridor centered from Seneca toward Council Grove. Appreciable capping accompanying an elevated mixed layer should initially yield somewhat separated updrafts, especially given at least some component of boundary-relative storm motion directed toward the moderately buoyant pre-frontal air mass. Effective shear around 35-40 kt will support transient supercell modes, with a tendency for splitting storms and increasing storm interactions to support upscale growth to broken quasi-linear convective segments in proximity to the front. Boundary-layer dewpoints of 62-64F ahead of the front are surmounted by 7.5-8 C/km midlevel lapse rates accompanying the elevated mixed layer, with resultant convective inflow characterized by 1000-2000 J/kg of MLCAPE. This thermodynamic profile will support vigorous updraft accelerations with large hail and damaging winds expected, and wind-driven hail will be possible as convection congeals. Surface winds immediately ahead of the front have veered to some extent -- partly in association with diurnal mixing. However, with the TWX VAD wind profile indicating 30-40 kt of flow in the 2-5-kft layer above ground, low-level shear should be adequate for some tornado risk with line-embedded meso-vortices and any sustained supercell structures. The front should clear the forecast area by 9 PM with a few lingering showers in its wake tonight, and winds becoming northwesterly in its wake with cooler temperatures anticipated into Sunday. .LONG TERM...(Sunday night through Saturday) Issued at 156 PM CDT Sat Oct 21 2017 The main headlines for the extended period consist of more quiet and drier weather for much of the week. The next storm system by weeks end looks to bring much cooler temperatures and the possibility of wintry precipitation. The upper level trough responsible for today's thunderstorm activity will continue its trek eastward, away from the CWA. Surface ridge will push across the central and northern Plains Sunday night and Monday. A secondary upper level trough will traverse the northern Plains on Tuesday, placing the central Plains in northwesterly mid and upper level flow. An area of high pressure along the central Rockies, coupled with a surface cyclone in the Ohio Valley will yield a strong pressure gradient across the area Monday and Tuesday. Sustained northerly winds are expected to remain near 20 mph, with gusts approaching 30 mph. A third upper level trough will progress southward near the end of the work. In conjunction with the upper trough, a strong cold front looks to bypass the area, ushering in much colder air for Friday. High temperatures Friday and Saturday look only reach the low 50s. Exact track of the associated surface cyclone will play a big role in QPF amounts during the weekend. At this point in time, light precipitation associated with the TROWAL could impact northeast Kansas. With temperatures reach the low to middle 30s Friday night and Saturday, the potential for a winter precipitation exists. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1230 PM CDT Sat Oct 21 2017 A cold front will move across the region later this afternoon into the evening. Thunderstorms with gusty winds, hail, and restricted visibilities/ceilings will be possible with this activity. TOP and FOE will be the most likely TAF sites impacted by this activity, in the 21Z-23Z timeframe. Ahead of the front, gusty southerly to southwesterly winds are expected, with winds becoming westerly to northwesterly following the frontal passage. Ceilings should rise behind the front with decreasing cloud coverage. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Cohen LONG TERM...Baerg AVIATION...Cohen
Hazardous weather outlook, Oct 21, 2:06 PM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 206 PM CDT Sat Oct 21 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-221915- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 206 PM CDT Sat Oct 21 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are expected to continue developing across northeast and east central Kansas this afternoon. The main threat from the storms will be damaging winds, large hail and frequent lightning. A few tornadoes may also be possible with these storms. The storms are expected to exit the Topeka and Emporia areas by 7 pm and the Lawrence and Ottawa areas after 9 pm. In addition, locally heavy rainfall is possible over portions of east central Kansas. Isolated rainfall amounts of up to 3 inches will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Oct 21, 4:55 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
455 PM CDT SAT OCT 21 2017
KSZ024-026-212230-
Jefferson-Jackson-
455 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 530 PM CDT...
At 454 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Denison to 4 miles southeast of Hoyt.
Movement was northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Valley Falls, Meriden, Nortonville, Mayetta and Denison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.
LAT...LON 3918 9559 3921 9559 3922 9563 3933 9575
3952 9557 3942 9557 3942 9518 3941 9518
TIME...MOT...LOC 2154Z 220DEG 33KT 3937 9565 3920 9566
BaergSpecial weather statement, Oct 21, 5:23 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
523 PM CDT SAT OCT 21 2017
KSZ024-026-212300-
Jefferson-Jackson-
523 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND SOUTHEASTERN
JACKSON COUNTIES UNTIL 600 PM CDT...
At 523 PM CDT, Doppler radar was tracking a strong thunderstorm near
Meriden, moving northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Valley Falls, Oskaloosa, McLouth, Meriden, Ozawkie, Nortonville,
Winchester and Perry Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.
LAT...LON 3915 9551 3920 9559 3922 9559 3922 9561
3925 9567 3942 9552 3942 9518 3917 9518
TIME...MOT...LOC 2223Z 223DEG 37KT 3923 9555
BaergSpecial weather statement, Oct 21, 5:49 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
549 PM CDT SAT OCT 21 2017
KSZ040-055-056-058-212315-
Coffey-Douglas-Franklin-Osage-
549 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRANKLIN...SOUTHWESTERN
DOUGLAS...EASTERN OSAGE AND NORTHERN COFFEY COUNTIES UNTIL 615 PM
CDT...
At 549 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Osage City to near Olivet to 3 miles
southeast of Lebo. Movement was northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Osage City, Overbrook, Lyndon, Pomona, Waverly, Williamsburg,
Quenemo, Melvern, Olivet, Beto Junction, Pomona Lake, Globe and
Melvern Lake.
This includes Interstate 35 between mile markers 151 and 176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3825 9591 3844 9581 3870 9585 3884 9540
3876 9537 3840 9538 3839 9550 3836 9551
TIME...MOT...LOC 2249Z 227DEG 31KT 3862 9578 3850 9575 3837 9581
BaergSpecial weather statement, Oct 21, 6:00 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
600 PM CDT SAT OCT 21 2017
KSZ026-040-055-056-212330-
Jefferson-Douglas-Franklin-Osage-
600 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN...SOUTHEASTERN
JEFFERSON...DOUGLAS AND EAST CENTRAL OSAGE COUNTIES UNTIL 630 PM
CDT...
At 559 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of McLouth to Lawrence to 3
miles east of Globe to Pomona Lake. Movement was northeast at 50 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Lawrence, Baldwin City, Eudora, Wellsville, Lyndon, Centropolis,
McLouth, Clinton, Lone Star, Pleasant Grove, Vinland, Williamstown,
Pomona Lake and Globe.
This includes the following highways...
Interstate 35 between mile markers 192 and 198.
Kansas Turnpike between mile markers 196 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.
LAT...LON 3867 9507 3860 9576 3877 9549 3895 9538
3920 9536 3923 9518 3897 9519 3896 9517
3898 9516 3897 9513 3897 9511 3895 9509
3898 9508 3899 9506 3870 9506
TIME...MOT...LOC 2259Z 222DEG 43KT 3916 9525 3898 9526 3880 9533 3865
9557
CohenLocal storm report, Oct 21, 6:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
608 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 3 N AMERICUS 38.55N 96.26W
10/21/2017 E1.00 INCH LYON KS PUBLIC
SOCIAL MEDIA REPORT.
&&Special weather statement, Oct 21, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
621 PM CDT SAT OCT 21 2017
KSZ055-056-058-059-220000-
Coffey-Franklin-Osage-Anderson-
621 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN...NORTHWESTERN
ANDERSON...SOUTHEASTERN OSAGE AND COFFEY COUNTIES UNTIL 700 PM CDT...
At 621 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Quenemo to 4 miles northwest of
Williamsburg to 3 miles southwest of Waverly to 8 miles southwest of
Gridley. Movement was northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Ottawa, Burlington, Pomona, Waverly, Williamsburg, New Strawn,
Quenemo, Melvern, Gridley, Princeton, Beto Junction, Harris and John
Redmond Reservoir.
This includes Interstate 35 between mile markers 155 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3820 9596 3851 9566 3864 9557 3870 9506
3851 9520 3805 9571 3804 9596
TIME...MOT...LOC 2321Z 239DEG 26KT 3861 9551 3852 9553 3837 9566 3798
9596
BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 2:00 PM CDT | Special Weather Statement | TOP | Geary | 30 min |
| Oct 21, 2:30 PM CDT | Special Weather Statement | TOP | Morris, Wabaunsee | 30 min |
| Oct 21, 2:59 PM CDT | Special Weather Statement | TOP | Wabaunsee | 31 min |
| Oct 21, 3:05 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 40 min |
| Oct 21, 3:13 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 47 min |
| Oct 21, 3:26 PM CDT | Special Weather Statement | TOP | Morris | 34 min |
| Oct 21, 3:54 PM CDT | Special Weather Statement | TOP | Lyon | 36 min |
| Oct 21, 4:07 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 53 min |
| Oct 21, 4:42 PM CDT | Special Weather Statement | TOP | Shawnee | 33 min |
| Oct 21, 4:48 PM CDT | Special Weather Statement | TOP | Shawnee | 27 min |
| Oct 21, 4:55 PM CDT | Special Weather Statement | TOP | Jefferson | 35 min |
| Oct 21, 5:04 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson, Osage, Shawnee | 56 min |
| Oct 21, 5:23 PM CDT | Special Weather Statement | TOP | Jefferson | 37 min |
| Oct 21, 5:49 PM CDT | Special Weather Statement | TOP | Osage | 26 min |
| Oct 21, 6:00 PM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| Oct 21, 6:05 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 25 min |
| Oct 21, 6:30 PM CDT | Special Weather Statement | TOP | Douglas | 15 min |
| Oct 21, 6:41 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 1 more | 3 hr |
| Oct 21, 6:59 PM CDT | Special Weather Statement | TOP | Coffey, Franklin | 46 min |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.